Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 79, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 14, 2017, 6:35 PM CDT for Ector County, Ward County, Winkler County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2017, 6:35 PM CDT (23:35 UTC)
- Expired
- Apr 14, 2017, 7:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ector County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 66 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 237 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
613
WUUS54 KMAF 142335
SVRMAF
TXC135-475-495-150015-
/O.NEW.KMAF.SV.W.0079.170414T2335Z-170415T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
635 PM CDT FRI APR 14 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southwestern Ector County in western Texas...
Northeastern Ward County in western Texas...
Eastern Winkler County in western Texas...
* Until 715 PM CDT
* At 635 PM CDT, a severe thunderstorm was located near
Thorntonville, or near Monahans, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Monahans, West Odessa, Thorntonville, Notrees, Monahans Sandhills
State Park and Roy Hurd Memorial Airport.
THIS INCLUDES Interstate 20 between mile markers 76 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3154 10290 3160 10304 3205 10287 3189 10246
TIME...MOT...LOC 2335Z 220DEG 33KT 3164 10295
HAIL...1.00IN
WIND...60MPH
$$
671 follow-up statement
126
WWUS54 KMAF 150001
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
701 PM CDT FRI APR 14 2017
TXC475-150010-
/O.CAN.KMAF.SV.W.0079.000000T0000Z-170415T0015Z/
Ward TX-
701 PM CDT FRI APR 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WARD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3166 10275 3176 10298 3205 10287 3189 10246
TIME...MOT...LOC 0000Z 233DEG 25KT 3173 10278
$$
TXC135-495-150015-
/O.CON.KMAF.SV.W.0079.000000T0000Z-170415T0015Z/
Ector TX-Winkler TX-
701 PM CDT FRI APR 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN ECTOR AND EASTERN WINKLER COUNTIES...
At 700 PM CDT, a severe thunderstorm was located near Monahans
Sandhills State Park, or 11 miles northeast of Monahans, moving
northeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
West Odessa and Notrees.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3166 10275 3176 10298 3205 10287 3189 10246
TIME...MOT...LOC 0000Z 233DEG 25KT 3173 10278
HAIL...1.00IN
WIND...60MPH
$$
67What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 5:53 PM CDT, 42 minutes earlier.
Area forecast discussion, Apr 14, 5:53 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 553 PM CDT Fri Apr 14 2017 .DISCUSSION... See 00z aviation discussion below. && .AVIATION... Thunderstorms will continue to impact portions of the area this evening primarily affecting the PEQ and FST areas. There is a chance of low clouds tonight starting around 07z and lasting to around 16/17z for HOB, INK, and MAF. Winds will be elevated out of the south to southeast this evening into the overnight period before weakening. Winds will once again become elevated for MAF and FST Saturday afternoon. && .PREV DISCUSSION... /issued 206 PM CDT Fri Apr 14 2017/ DISCUSSION... Isolated severe storms are possible today with initiation favored across/near Reeves/Pecos counties where locally back winds in assocn with a surface mesolow may hold low level moisture in place (assuming cloud cover does not preclude sufficient surface heating) and in proximity to elevated heat sources where CINH is not as much of an issue. TCU have also developed in east Lea Co where clouds an thinner. Elevated mixed layer is already in place and 7h-5h LR's within EML are around 8C/KM. The result will be MLCAPES around 1500 J/KG and any tstms that do develop in said area will have little trouble going severe. Dry air will be quite abit farther east on Saturday and an isolated storm will be possible on the east side of Davis Mtns and could drift into the general direction of FST before dissipating around 03Z. More of the same Sunday WRT dryline, NAM12 cranks up CAPES to over 2500 J/KG with SB CINH minimized, and severe storms are possible. There is a minor shrtwv trof evident at 5h and ATTP Sunday is favored to have the most widespread tstm coverage of the next 3 days. A cluster of storms will be possible Sunday evening across the nrn CWFA as well and it could move s/se into the PB being maintained by nocturnal LLJ. These storms could push out a boundary providing a focus for storm development, possibly across parts of Trans Pecos. Stronger wly mid level component will push drier air farther east resulting in warmer/drier conditions for most areas Tue. A possible exception is where a front may push into the nrn CWFA? Warmer/drier conditions are even moreso Wed/Thur with prominent low level thermal ridge (high temps a good 10 degrees above normal) with FROPA possible Fri. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 84 63 84 / 10 10 10 20 Carlsbad 51 89 53 88 / 20 10 10 10 Dryden 66 86 64 83 / 20 10 10 10 Fort Stockton 61 85 61 86 / 20 10 10 20 Guadalupe Pass 54 82 57 81 / 10 10 10 0 Hobbs 55 83 56 84 / 20 10 10 10 Marfa 51 81 52 81 / 20 10 10 20 Midland Intl Airport 62 86 63 85 / 10 10 10 20 Odessa 62 84 62 86 / 10 10 10 20 Wink 62 88 60 89 / 20 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/
Hazardous weather outlook, Apr 14, 2:24 PM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 224 PM CDT Fri Apr 14 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 224 PM CDT Fri Apr 14 2017 /124 PM MDT Fri Apr 14 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong to severe thunderstorms will be possible this afternoon into this evening from southeast New Mexico and the western Permian Basin south to the Big Bend Area. Large hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Isolated strong to severe storms will be possible this weekend. Large hail and strong winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, particularly across Southeast New Mexico southward to the Davis Mountains and Stockton Plateau. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Apr 14, 4:52 PM CDT, 1 hour 43 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 452 PM CDT FRI APR 14 2017 TXZ058-075-142230- Pecos TX-Reeves County and Upper Trans Pecos TX- 452 PM CDT FRI APR 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND SOUTHEASTERN REEVES COUNTIES UNTIL 530 PM CDT... At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Verhalen, or 28 miles south of Pecos, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Pecos and southeastern Reeves Counties. THIS INCLUDES Interstate 10 between mile markers 223 and 232. LAT...LON 3089 10339 3102 10355 3122 10341 3104 10318 TIME...MOT...LOC 2151Z 222DEG 7KT 3100 10344 84
Special weather statement, Apr 14, 5:17 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
517 PM CDT FRI APR 14 2017
TXZ079>081-142300-
Big Bend Area TX-Presidio Valley TX-Marfa Plateau TX-
517 PM CDT FRI APR 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 600 PM CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Redford, or 11 miles southeast of Big Bend Ranch
State Park, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Brewster and southeastern Presidio Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2930 10396 2930 10397 2931 10403 2934 10406
2934 10408 2943 10414 2965 10386 2940 10351
2929 10392
TIME...MOT...LOC 2217Z 229DEG 24KT 2939 10405
67Local storm report, Apr 14, 5:47 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
547 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 24 WNW FORT STOCKTON 31.02N 103.26W
04/14/2017 E1.00 INCH Pecos TX PUBLIC
&&
MSCHULDTLocal storm report, Apr 14, 6:16 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
616 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 18 NW FORT STOCKTON 31.08N 103.10W
04/14/2017 E1.00 INCH Pecos TX EMERGENCY MNGR
HEAVY AMOUNTS OF QUARTER SIZED HAIL TWO MILES SOUTH OF
HIGHWAY 285 ON MENDEL ROAD.
&&
MSCHULDTSpecial weather statement, Apr 14, 6:21 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
621 PM CDT FRI APR 14 2017
TXZ060-061-067-068-150000-
Crane TX-Ector TX-Ward TX-Winkler TX-
621 PM CDT FRI APR 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 700
PM CDT...
At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pyote, or 10 miles west of Monahans, moving northeast at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Monahans, Wickett, Thorntonville, Pyote, Monahans Sandhills State
Park and Roy Hurd Memorial Airport.
THIS INCLUDES Interstate 20 between mile markers 62 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3196 10291 3160 10257 3138 10302 3138 10305
3148 10321
TIME...MOT...LOC 2321Z 212DEG 28KT 3155 10307
67The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 4:52 PM CDT | Special Weather Statement | MAF | Reeves | 38 min |
| Apr 14, 5:03 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 42 min |
| Apr 14, 5:17 PM CDT | Special Weather Statement | MAF | 43 min | |
| Apr 14, 5:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 64 min |
| Apr 14, 5:45 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 60 min |
| Apr 14, 6:17 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 58 min |
| Apr 14, 6:21 PM CDT | Special Weather Statement | MAF | Ward | 39 min |
| Apr 14, 6:38 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 19 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.